Couldn't find what you looking for?

TRY OUR SEARCH!

Nicotine overdose, also known as nicotine poisoning, is an acute medical condition described by the symptoms of the toxic effects of consuming nicotine. In most severe cases, nicotine poisoning can be even deadly. Nicotine is an alkaloid found in the nightshade family of plants. In low concentrations, nicotine has stimulating effects in mammals, and this is the main factor accountable for the dependence-forming properties of tobacco smoking. Nicotine addiction is very similar to the addiction to drugs such as heroin and cocaine, and this addiction is one of the hardest addictions to break.

Toxic properties of nicotineNicotine content in cigarettes has gradually increased over the years. It is estimated that 60 milligrams of nicotine, the amount found in approximately five hundred cigarettes or 200 cigars, could kill an otherwise healthy adult who is not a smoker. However, death will occur if all of the nicotine is absorbed. Even the much lower dose of 40 milligrams can be lethal for adult humans. However, nicotine overdose usually doesn’t occur as an effect of smoking, but more frequently due to the excessive use of nicotine patches, gum, nasal sprays or oral inhalers intended for use as a part of the treatment to break nicotine addiction. The symptoms may be very severe, as the large concentration of nicotine enters the body through the skin and goes straight into the bloodstream. Nicotine gum and patches are especially dangerous through the pregnancy, as they are associated with an increased risk of having babies with birth defects. Women who use nicotine-replacement therapy in the first 12 weeks of pregnancy have a 60 percent greater risk of having babies with birth defects.

Symptoms of nicotine overdose

To avoid unpleasant and very dangerous symptoms of nicotine overdose, one should always carefully follow the package instructions and to use no more nicotine than the doctor prescribes or recommends. Symptoms of nicotine poisoning usually start with headaches and difficulty breathing. Patient may seem very pale, and may feel the urge to vomit. Nausea and diarrhea are also very common. Patient will probably sweat a lot and have very irregular heartbeats. Other symptoms include: lisps, stomach pain, seizures, weakness and drooling.

Nicotine overdose treatment

The treatment for nicotine overdose is usually successful, if the medical care is provided on time. The chances that patient will recover are very good if a patient survives nicotine poisoning during the first 4 hours. The most important thing in the course of treatment is to stop the exposure to nicotine. In extreme cases patients may need hospitalization or the administration of oral charcoal or gastric lavage.

Your thoughts on this

User avatar Guest
Captcha